Skip to content
Home » BLOG » Ibuprofen and acetaminophen combination dosage for dental pain

Ibuprofen and acetaminophen combination dosage for dental pain

The short answer

Ibuprofen and acetaminophen combination is more effective for dental pain than single drug treatments. The combination of acetaminophen and ibuprofen should exceed the maximum daily dose of ibuprofen (3200 mg) and acetaminophen (3000-4000 mg). Dose alteration between ibuprofen and acetaminophen leads to long-lasting dental pain relieving.

Key facts

  • Ibuprofen (Advil, Motrin) and acetaminophen (Tylenol) work as analgesics via different mechanisms.
  • Both ibuprofen and acetaminophen can be used together safely.
  • There are no drug-drug interactions between ibuprofen and acetaminophen. Therefore, combination therapy can help to lower the doses and increase the effectiveness without altering the safety.
  • The maximum dose of ibuprofen is 1200-3200 mg/day while the maximum dose of acetaminophen is 4000 mg/day.
  • It is better to alternate between ibuprofen and acetaminophen to get long-lasting analgesic effects for dental pain.
  • Ibuprofen (Advil) is contraindicated for patients with peptic ulcers, gastrointestinal bleeding or peptic ulceration, bronchial asthma, and pregnancy during the third trimester.
  • Acetaminophen is contraindicated for patients with hepatic impairments and severe acute hepatic diseases.

Content

Can you take ibuprofen and paracetamol together?

Why do ibuprofen and acetaminophen work well together?

How much ibuprofen and acetaminophen can I take together for tooth pain?

Can I take acetaminophen and ibuprofen together at the same time?

What are the contraindications of ibuprofen and acetaminophen?

Can you take ibuprofen and paracetamol together?

The simple answer is yes.

Ibuprofen (Advil) belongs to a group of medications known as nonsteroidal anti-inflammatory drug (NSAIDs) which is commonly used to relieve pain such as headache, toothache, and arthritis.

Acetaminophen (Tylenol) is used to relieve pain and reduce fever. It is among the safest drugs.

Both NSAIDs such as ibuprofen and acetaminophen are commonly used together. However, you should avoid taking more than one NSAID together.

This combination can be safely used to relieve dental pain.

Ibuprofen is found in the markets under different brand names such as Advil and Genpril. While acetaminophen is found under the brand name Tylenol.

The figure below illustrates the difference between Advil (the brand name of ibuprofen) and Tylenol (the brand name of acetaminophen).


The difference between Advil and Tylenol

Why do ibuprofen and acetaminophen work well together?

There are various analgesic medications and medication combinations used to relieve acute dental pain.

The nonsteroidal anti-inflammatory drugs (NSAIDs) are found to be more effective in treating dental pain than opioid analgesics. Therefore, NSAIDs are considered as the first line of treatment for acute dental pain

Both Ibuprofen and acetaminophen provide analgesia through different mechanisms of action and don’t show drug–drug interactions; therefore, combining both ibuprofen and acetaminophen can lower the doses of each and this may provide greater efficacy without compromising safety (Ref).

Ibuprofen works by inhibiting the production of prostaglandins. Therefore, It works peripherally as an anti-inflammatory drug that helps to reduce inflammation and help to reduce pain in the same way.

In contrast, acetaminophen works centrally by inhibiting the transmission of pain signaling within the central nervous system (CNS).

As ibuprofen and acetaminophen work to reduce pain by two different mechanisms. Therefore, a combination of both ibuprofen and acetaminophen is commonly used for dental pain. Such a combination helps to block pain peripherally and centrally.

A review study about the combination of ibuprofen and acetaminophen for treatments of acute pain after third-molar extractions showed that:

  • A combination of ibuprofen and acetaminophen is a more effective analgesic with fewer side effects compared with many of the currently available opioid formulations
  • Ibuprofen and acetaminophen combination provided greater pain relief than did ibuprofen or acetaminophen alone.
  • This combination was found to provide greater analgesia without significantly increasing the side effects that often are associated with a combination of opioid-containing analgesics.

A randomized controlled trial investigated the efficacy of Maxigesic® (tablets containing both ibuprofen and acetaminophen) for pain relief after oral surgery in adults

Adult patients having teeth removed under general or local anesthesia were asked to take two tablets before the operation, then two tablets every 6 h for up to 48 h of Maxigesic®.

The first group: Maxigesic® tablet a combination of acetaminophen 500 mg and ibuprofen 150 mg per tablet. The second group: Take acetaminophen 500 mg per tablet alone. Third group: Ibuprofen 150 mg per tablet alone.

Results showed that the combination of acetaminophen 500 mg and ibuprofen 150 mg (Maxigesic) tablets provided superior pain relief to acetaminophen or ibuprofen alone after oral surgery.

How much ibuprofen and acetaminophen can I take together for tooth pain?

The combination of ibuprofen and acetaminophen for moderate dental pain can be as follows:

The maximum daily dose of ibuprofen is about 3200 mg and the maximum daily dose of acetaminophen is 4000 mg. Therefore, the doses of ibuprofen and acetaminophen in combination therapy for dental pain shouldn’t exceed the maximum daily doses of each one.

The protocol for ibuprofen and acetaminophen together for dental pain is as follows:

For mild to moderate pain

You may not need to take a combination of ibuprofen and acetaminophen together.

Ibuprofen alone or acetaminophen alone can be sufficient to relieve mild dental pain.

The doses for mild dental pain can be as follows:

Ibuprofen 400 mg 3 times per day

OR

Acetaminophen 1000 mg 4 times per day

For moderate to severe pain in adults:

You can take 400 -600 mg of ibuprofen 3-4 times daily with 1000 mg acetaminophen 4 times daily

(In case you are suffering from severe or acute dental pain, ibuprofen can be prescribed to a maximum of 2400 mg daily. It can be adjusted as follows, 600 mg, 4 times a day).

You have to consult your doctor before treatments also, you must read the instructions written in the leaflets with each product.

Can I take acetaminophen and ibuprofen together at the same time?

The short answer is Yes.

You can take ibuprofen (Advil) and acetaminophen (Tylenol) together at the same time for dental pain.

However, it is better to take them separately. For example, take ibuprofen, and after 4-6 hours take acetaminophen.

This alteration between ibuprofen and acetaminophen can help you to get pain relief that lasts a longer time.

What are the contraindications of ibuprofen and acetaminophen?

Contraindications of ibuprofen

Ibuprofen is contraindicated for use in patients with the following:

  • Hypersensitivity reactions to ibuprofen
  • Hypersensitivity to aspirin and other NSAIDs
  • Patients with bronchial asthma that is aspirin or NSAID-sensitive
  • In case of active gastrointestinal bleeding or peptic ulceration

Contraindications of acetaminophen

For acetaminophen, it is found that high doses of acetaminophen or paracetamol can cause liver damage.

Acetaminophen is contraindicated for use in patients with the following:

  • Hypersensitivity reactions to acetaminophen
  • Patients with hepatic impairments
  • Severe hepatic diseases

Accordingly, you should take care of long-term usage of ibuprofen and acetaminophen and you must ask your healthcare provider for long-term therapy of a combination of ibuprofen and acetaminophen.